Related Experiment Video
Updated: Aug 18, 2026

Quantification of the Immunosuppressant Tacrolimus on Dried Blood Spots Using LC-MS/MS
Published on: November 8, 2015
Cyclosporine A neurotoxicity in a patient with idiopathic renal magnesium wasting
A K Al-Rasheed1, S I Blaser, B A Minassian
1Division of Neurology, Department of Pediatrics, Hospital for Sick Children and University of Toronto, Toronto, Ontario, Canada.
Insights
A child with Gitelman syndrome experienced severe neurotoxicity from cyclosporine A after a heart transplant. Stopping the drug rapidly improved her neurological symptoms, highlighting a critical drug interaction.
Area of Science:
- Pediatric Nephrology
- Neuroscience
- Transplant Medicine
Background:
- Gitelman syndrome is a genetic disorder causing renal salt wasting and magnesium loss.
- Cyclosporine A is an immunosuppressant commonly used post-transplant but known for potential neurotoxicity.
- Drug interactions and pre-existing conditions can significantly alter drug efficacy and safety profiles.
Observation:
- A pediatric heart transplant recipient presented with acute encephalopathy, seizures, and quadriparesis.
- Neuroimaging revealed extensive bilateral cortical involvement.
- The patient had suspected Gitelman syndrome, leading to idiopathic renal magnesium wasting.
Findings:
- Cyclosporine A neurotoxicity was strongly suspected as the cause of the severe neurological symptoms.
- Discontinuation of cyclosporine A led to rapid and dramatic clinical improvement, including seizure freedom and improved consciousness.
- The patient's neurological deficits resolved significantly within six weeks, with full ambulation achieved.
Implications:
- This case highlights the potential for severe neurotoxicity from cyclosporine A in patients with magnesium-wasting nephropathies like Gitelman syndrome.
- Caution is advised when using cyclosporine A in transplant recipients with pre-existing magnesium homeostasis disorders.
- This is the first reported case of concurrent cyclosporine neurotoxicity and magnesium-wasting nephropathy, underscoring the need for careful monitoring of electrolytes and neurological status.
Abstract:
We report a female child who had idiopathic renal magnesium wasting secondary to suspected Gitleman syndrome and cyclosporine A neurotoxicity after a heart transplant. The child had acute, progressive encephalopathy, intractable seizures, quadriparesis, and extensive, bilateral cortical involvement on neuroimaging. Two days after discontinuation of the cyclosporine, the child's condition improved dramatically, including an improved level of consciousness, and she became seizure free. By 6 weeks, she was fully ambulatory. Follow-up magnetic resonance imaging and electroencephalograms demonstrated significant improvement. This patient had drug-induced neurotoxicity, exacerbated by hypomagnesemia. Cyclosporine should be used cautiously in transplant patients with Gitelman syndrome or other acquired magnesium homeostasis disorders because of the possible increased risk of neurotoxicity. This report is the first case of a patient with both cyclosporine neurotoxicity and magnesium-wasting nephropathy.
More Related Videos
Related Concept Videos
Antihypertensive Drugs: Potassium-Sparing Diuretics
Renal Failure: Dose Adjustments
Reduced renal clearance and elimination rate are common outcomes of renal impairment. These alterations lead to a prolonged elimination half-life and an altered apparent volume of distribution for drugs. As a result, dosage adjustments are typically necessary to maintain optimal drug levels in the body.
However, dosage adjustments...
Drug toxicity: Idiosyncratic Reactions
Nephrotic Syndrome II : Assessment and Medical Management
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Acute Kidney Injury V: Interprofessional Care

